Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 63, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Oct 17, 2005, 5:58 PM PDT for Los Angeles County, California. It was in force for 107 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 17, 2005, 5:58 PM PDT (00:58 UTC)
- Expired
- Oct 17, 2005, 7:45 PM PDT
- In force
- 107 min
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
County Los Angeles County, CA
The radar
The Los Angeles radar (KVTX), 78 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KLOX 180056 FFWLOX CAC037-180245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OXNARD CA 558 PM PDT MON OCT 17 2005 THE NATIONAL WEATHER SERVICE IN OXNARD HAS EXTENDED THE * FLASH FLOOD WARNING FOR... NORTHWESTERN LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA INCLUDING THE GORMAN BURN AREA * UNTIL 745 PM PDT * AT 550 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO SHOW SHOWERS AND THUNDERSTORMS MOVING NORTHWEST ACROSS THE MOUNTAINS OF LOS ANGELES COUNTY. CLOSE TO ONE INCH OF RAIN HAS FALLEN SINCE 400 PM OVER THE GORMAN BURN AREA. THE CALIFORNIA HIGHWAY PATROL REPORTED THAT MUD AND DEBRIS WAS FLOWING OUT OF THE BURN AREA AND BLOCKING PARTS OF INTERSTATE 5 NEAR GORMAN...AND THE INTERSTATE HAS BEEN CLOSED TO TRAFFIC IN BOTH DIRECTIONS. ADDITIONAL RAINFALL OF NEAR ONE THIRD INCH PER HOUR WILL CONTINUE TO CAUSE FLASH FLOODING AND MUD AND DEBRIS FLOWS BELOW THE GORMAN BURN AREA. FLOODING IS ALSO LIKELY TO CONTINUE ALONG HIGHWAY 138 WEST OF LANCASTER. IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS FLOWS IN THE GORMAN BURN AREA...ACCORDING TO THRESHOLDS PROVIDED BY THE USGS. AREAS AFFECTED INCLUDE INTERSTATE 5 NEAR THE SUMMIT OF TEJON PASS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3440 11803 3483 11810 3494 11896 3447 11871 $$ MOYER/JACOBSON MORE INFORMATION ON DEBRIS FLOWS CAN BE FOUND AT HTTP://NHSS.CR.USGS.GOV
1 follow-up statement
000 WGUS76 KLOX 180141 FFSLOX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OXNARD CA 640 PM PDT MON OCT 17 2005 CAC037-180245- LOS ANGELES CA- 640 PM PDT MON OCT 17 2005 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM PDT FOR NORTHWESTERN LOS ANGELES COUNTY... AT 635 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF MODERATE TO HEAVY RAINFALL ACROSS NORTHWESTERN LOS ANGELES COUNTY...EXTENDING FROM JUST SOUTHEAST OF ACTON TO GORMAN. THE ACTIVITY IS MOVING TO THE NORTHWEST AT 35 MPH...PRODUCING TRAINING OF RAINFALL OVER THE SAME AREAS. ADDITIONAL RAINFALL AMOUNTS OF ONE QUARTER TO THREE QUARTERS OF AN INCH ARE POSSIBLE THROUGH 745 PM PDT IN THE WARNED AREA. IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS FLOWS IN THE GORMAN...CROWN AND TOVEY BURN AREAS...ACCORDING TO THRESHOLDS PROVIDED BY THE USGS. AREAS AFFECTED INCLUDE ROADS AND RESIDENCES IN AND BELOW THE BURN AREA. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3440 11803 3483 11810 3494 11896 3447 11871 $$ JACOBSON/MOYER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 17, 2:30 PM PDT, 3 hours 28 minutes earlier.
Area forecast discussion, Oct 17, 2:30 PM PDT, 3 hours 28 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 230 PM PDT MON OCT 17 2005 .SHORT TERM... AN UPPER LEVEL LOW PRESSURE SYSTEM REMAINS CENTERED AROUND 300 MILES SOUTHWEST OF LOS ANGELES...AND IS EXPECTED TO REMAIN NEARLY STATIONARY THROUGH TONIGHT. DURING THIS TIME...THERE WILL BE A MOIST SOUTHEAST FLOW WHICH WILL CONTINUE TO BRING A THREAT OF SHOWERS AND THUNDERSTORMS TO THE REGION. DOPPLER RADAR SHOWING WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE REGION SOUTH OF POINT CONCEPTION. A SEVERE THUNDERSTORM HAS OCCURRED ACROSS THE SAN GABRIEL VALLEY BETWEEN 145 PM AND 200 PM...WITH HAIL IN EXCESS OF ONE INCH BEING REPORTED AT EL MONTE AIRPORT AND ARCADIA. STRONG STORMS ARE EXPECTED TO CONTINUE THROUGH TONIGHT...WITH THE MAIN CONCERNS BEING HEAVY RAIN...HAIL...AND GUSTY WINDS. SOME ROTATION HAS BEEN DETECTED ON RADAR WITH THESE STORMS...SO FUNNEL CLOUDS AND SMALL TORNADOS WILL CONTINUE TO BE A THREAT...WITH POSSIBLE WATERSPOUTS ACROSS THE COASTAL WATERS. FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE BURN AREAS OF LOS ANGELES AND VENTURA COUNTIES THROUGH TUESDAY AFTERNOON. WITH LATEST BURST OF HEAVY RAINFALL ACROSS LOS ANGELES COUNTY...FLASH FLOOD WARNING WAS ISSUED FOR FOOTHILL BURN AREA. WITH HIGH RAINFALL POTENTIAL THIS AFTERNOON AND TONIGHT...WILL DEFINITELY HAVE CONCERN FOR FLASH FLOODING WITH MUD AND DEBRIS FLOWS ACROSS BURN AREAS. RAINFALL RATES LOCALLY IN EXCESS OF ONE HALF INCH PER HOUR WILL BE POSSBILE NEAR THE HEAVIER STORMS. FOR MORE INFORMATION ON THE LATEST FLOODING SITUAION...PLEASE REFER TO THE LATEST FLOOD PRODUCTS (LAXFFWLOX AND LAXFFALOX). LATEST MODEL GUIDANCE SHOWING HEAVIEST QPF AMOUNTS THIS AFTERNOON AND TONIGHT FOR AREAS SOUTH OF POINT CONCEPTION...BUT COULD CERTAINLY SEE SOME LIGHTER RAINFALL AMOUNTS SPREAD NORTH OF POINT CONCEPTION. AS UPPER LOW SHIFTS EASTWARD ON TUESDAY...LOOK FOR RAIN THREAT TO DECREASE FROM WEST TO EAST...WITH RAINFALL EXPECTED TO END IN ALL AREAS BY TUESDAY NIGHT. *** LONG TERM AND AVIATION FROM PREVIOUS DISCUSSION *** .LONG TERM... BENIGN WEATHER PATTERN EXPECTED TO RETURN DURING THE EXTENDED PERIOD WITH NEAR NORMAL TEMPERATURES AND TYPICAL NIGHT AND MORNING LOW CLOUDS AND FOG RETURNING TO THE AREA. && .AVIATION... && .LOX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH (SEE LAXFFALOX). FLOOD ADVISORY (SEE LAXFLSLOX). SMALL CRAFT ADVISORY (SEE LAXCWFLOX). MARINE WEATHER STATEMENT (SEE LAXMWSLOX). && PUBLIC...GOMBERG AVIATION...MORRIS
Hazardous weather outlook, Oct 17, 5:40 PM PDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 540 PM PDT MON OCT 17 2005 CAZ034>041-044>047-051>054-059-087-088-181300- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- 540 PM PDT MON OCT 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY AN UPPER LEVEL LOW IS CENTERED 200 NM SOUTH TO SOUTHWEST OF LOS ANGELES. THE COUNTER CLOCKWISE CIRCULATION AROUND THIS LOW HAS BROUGHT SHOWERS AND AND THUNDERSTORMS TO MOST OF THE REGION TODAY. SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH TONIGHT...BRINGING THE POTENTIAL FOR ADDITIONAL FLASH FLOODING...AS WELL AS MUD AND DEBRIS FLOW ACROSS THE BURN AREAS. * FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS * * FLOOD ADVISORY.............SEE WGUS86 KLOX - FLSLOX FOR DETAILS * * MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS * .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY THE UPPER LEVEL STORM SYSTEM MOVES ONSHORE OVER SAN DIEGO COUNTY AND CONTINUES EASTWARD ON TUESDAY...TAKING THE THREAT FOR CONTINUED HEAVY RAIN WITH IT. THEREFORE...THE FLASH FLOOD WATCH CONTINUES UNTIL MID DAY TUESDAY...WITH THE FLOOD THREAT EXPECTED TO DIMINISH TUESDAY AFTERNOON. * FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. GOMBERG
In the hours before
Local storm report, Oct 17, 2:37 PM PDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
237 PM PDT MON OCT 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 4 NE PASADENA 34.20N 118.09W
10/17/2005 1.25 INCH LOS ANGELES CA PUBLIC
1 3/8 INCH HAIL MEASURED IN ARCADIA
0150 PM HAIL EL MONTE 34.07N 118.03W
10/17/2005 0.88 INCH LOS ANGELES CA PUBLIC
NICKLE SIZED HAIL
0211 PM HAIL N EL MONTE 34.07N 118.03W
10/17/2005 0.75 INCH LOS ANGELES CA TRAINED SPOTTER
&&
LABERLocal storm report, Oct 17, 2:54 PM PDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
254 PM PDT MON OCT 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM FLASH FLOOD SANTA CLARITA 34.41N 118.51W
10/17/2005 LOS ANGELES CA PUBLIC
POLYNESIAN MOBILE HOME PARK BELOW THE 2004 FOOTHILL BURN
AREA FLOODED WITH 4 FEET OF WATER
&&
LABERLocal storm report, Oct 17, 4:08 PM PDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
408 PM PDT MON OCT 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM FLASH FLOOD BURBANK 34.19N 118.33W
10/17/2005 LOS ANGELES CA LAW ENFORCEMENT
BURBANK POLICE DEPARTMENT REPORTED MUD SLIDES AND DEBRIS
FLOWS FROM THE HARVARD BURN AREA ACROSS COUNTRY CLUB
DRIVE. CARS WERE IMPACTED ON COUNTRY CLUB DRIVE.
&&
LABERThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 5:02 PM PDT | Flash Flood Warning | LOX | Los Angeles | 58 min |
| Oct 17, 5:13 PM PDT | Flash Flood Warning | LOX | Los Angeles | 2 hr |
| Oct 18, 6:31 AM PDT | Flash Flood Warning | LOX | Los Angeles, Ventura | 119 min |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.